Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 63, NWS Springfield, MO

June 26, 2021Jasper County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this areal flood warning at Jun 26, 2021, 12:35 PM CDT for Jasper County, Missouri; Cherokee County, Kansas. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2021, 12:35 PM CDT (17:35 UTC)
Expired
Jun 27, 2021, 7:30 AM CDT
In force
19 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Jasper County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

090 
WGUS43 KSGF 261735
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
1235 PM CDT Sat Jun 26 2021

KSC021-MOC097-270130-
/O.NEW.KSGF.FA.W.0063.210626T1735Z-210627T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Jasper MO-
1235 PM CDT Sat Jun 26 2021

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Southeastern Cherokee County in southeastern Kansas...
  Jasper County in southwestern Missouri...

* Until 830 PM CDT Saturday.

* At 1235 PM CDT, The Missouri Department of Transportation reported 
  flooding in the warned area. Flooding is already occurring. 
  Between 3 and 5 inches of rain have fallen.

* Residual flooding of low lying areas near creeks, streams and low 
  water crossings.

* Some locations that will experience flooding include...
  Joplin, Carthage, Baxter Springs, Webb City, Carl Junction, 
  Galena, Oronogo and Carterville.

This includes the following low water crossings...
  North Main and Murphy Boulevard In Joplin, Highway 37 at The 
  Spring River southwest of Avilla, Route JJ at Center Creek 
  southeast of Carl Junction, Route O at The Spring River just south 
  of Alba and Route F, 3 miles northeast of Reeds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 9472 3714 9469 3714 9462 3728 9454
      3731 9432 3731 9411 3723 9405 3716 9406
      3707 9415 3705 9421 3706 9462 3700 9462

$$

MMT
2 follow-up statements
099 
WGUS83 KSGF 262014
FLSSGF

Flood Statement
National Weather Service Springfield MO
314 PM CDT Sat Jun 26 2021

KSC021-MOC097-270130-
/O.CON.KSGF.FA.W.0063.000000T0000Z-210627T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Jasper MO-
314 PM CDT Sat Jun 26 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS EVENING FOR 
SOUTHEASTERN CHEROKEE AND JASPER COUNTIES...

At 314 PM CDT, The Missouri Department of Transportation reported 
flooding in the warned area. Flooding is already occurring. Between 
3 and 5 inches of rain fell earlier today.

Some locations that will experience flooding include...
  Joplin, Carthage, Baxter Springs, Webb City, Carl Junction, 
  Galena, Oronogo and Carterville.

This includes the following low water crossings...
  North Main and Murphy Boulevard In Joplin, Highway 37 at The 
  Spring River southwest of Avilla, Route JJ at Center Creek 
  southeast of Carl Junction, Route O at The Spring River just south 
  of Alba and Route F, 3 miles northeast of Reeds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3700 9472 3714 9469 3714 9462 3728 9454
      3731 9432 3731 9411 3723 9405 3716 9406
      3707 9415 3705 9421 3706 9462 3700 9462

$$

MMT
182 
WGUS43 KSGF 270128
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
828 PM CDT Sat Jun 26 2021

.Heavy rainfall over the past 24 hours have lead to water levels 
remaining high. Some additional rainfall is expected overnight 
tonight which would keep water levels high on area streams and 
creeks and low water areas.

KSC021-MOC097-271230-
/O.EXT.KSGF.FA.W.0063.000000T0000Z-210627T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Jasper MO-
828 PM CDT Sat Jun 26 2021

The National Weather Service in Springfield has extended the

* Flood Warning for...
  Southeastern Cherokee County in southeastern Kansas...
  Jasper County in southwestern Missouri...

* Until 730 AM CDT Sunday.

* At 828 PM CDT, Between 3 and 5 inches of rain have fallen over the 
  past 24 hours and water levels remain high.

* Some locations that will experience flooding include...
  Joplin, Carthage, Baxter Springs, Webb City, Carl Junction, 
  Galena, Oronogo and Carterville.

This includes the following low water crossings...
  North Main and Murphy Boulevard In Joplin, Highway 37 at The 
  Spring River southwest of Avilla, Route JJ at Center Creek 
  southeast of Carl Junction, Route O at The Spring River just south 
  of Alba and Route F, 3 miles northeast of Reeds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3700 9472 3714 9469 3714 9462 3728 9454
      3731 9432 3731 9411 3723 9405 3716 9406
      3707 9415 3705 9421 3706 9462 3700 9462

$$

JR

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 26, 6:15 AM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 26, 6:15 AM CDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
615 AM CDT Sat Jun 26 2021

...Updated 12Z Aviation Discussion...

.SHORT TERM...(Today and Tonight)
Issued at 310 AM CDT Sat Jun 26 2021

Showers and thunderstorms continue to move across portions of the
Ozarks region this morning. Most of the activity is along and
north of the Interstate 44 corridor. This activity is focused
along a stationary boundary that extends across the area. Areas
south of this stationary boundary (primarily south of the
Interstate 44 corridor) have remained rather dry. Meanwhile, flash
flooding remains a concern north of this boundary where 1 to 4
inches, with localized heavier amounts have fallen since Friday
evening. This area will remain a focus for additional flash
flooding potential through today and tonight as repeated rounds of
showers and thunderstorms are expected to move through this area.
An isolated strong to severe thunderstorm will be possible today,
though the threat remains relatively low. The area of highest
flooding potential will exist across southeast Kansas into west
central and central Missouri. As for temperatures, expect highs in
the lower 80s north of the stalled boundary, and middle 80s south
of the boundary.

While some dry time will be found across the Ozarks today, the
main focus remains on additional flooding through tonight. The
current Flash Flood Watch has been extended in time through Sunday
morning as additional flooding concerns continue today. The watch
area aligns fairly well with WPC's moderate excessive rainfall
outlook for today and tonight. Current expectations are for
additional showers and thunderstorms to develop and train over the
same areas in the watch this afternoon into tonight. The
environment is supportive of flash flooding with modest
instability and high moisture content. Rainfall rates of 1 to 3
inches per a hour will be common. Short term model guidance
suggest an additional 1 to 3 inches across the watch area will be
likely through Sunday morning, with localized heavier amounts.

.LONG TERM...(Sunday through Friday)
Issued at 310 AM CDT Sat Jun 26 2021

By Sunday, portions of the region will be primed for additional
flooding as another wet day is in the forecast. The expectation is
for daily showers and thunderstorms to continue Sunday and into
the middle of next week as model guidance suggests little change
in the pattern. The prolonged nature of rainfall through the
middle of next week leads to a growing concern for river flooding
and higher lake levels.

Meanwhile, cloud cover and associated precipitation will keep
temperatures below normal through next week with highs generally
in the lower 80s, with a few days of upper 70s not out of the
realm.

By late next week, some model guidance hints at a shift in the
upper level pattern. This could bring us a bit of a relief from an
active pattern. However, there still remains model discrepancies
at this time. Check back for more information over the coming days
as we get a better handle on the holiday weekend forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 615 AM CDT Sat Jun 26 2021

Showers and thunderstorms will continue across the region through
the TAF period. In the heavier showers and thunderstorms, MVFR to
IFR conditions will be found as a result of low ceilings and
visibilities. There will be periods of dry time throughout today
and tonight, in which VFR conditions will be found. Meanwhile,
winds will be out of the south/southwest through the TAF period.
Winds will gust up to 20 knots this afternoon at KSGF and KJLN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for MOZ055>058-066>069-
     077>080-088>090-093-094.

KS...Flash Flood Watch through Sunday morning for KSZ073-097-101.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Perez
Hazardous weather outlook, Jun 26, 6:36 AM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
636 AM CDT Sat Jun 26 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
636 AM CDT Sat Jun 26 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.

DISCUSSION...

Showers and thunderstorms will continue across portions of the
region today and tonight. Excessive rainfall and flooding will be
the primary hazards. An isolated strong to severe thunderstorm
will be possible this afternoon.

Rainfall amounts of 1 to 3 inches with locally higher amounts are
expected within the Flash Flood Watch area through tonight. High
hourly rainfall rates combined with repeated rainfall over the
same areas could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms expected on Sunday. This
will result in a continued excessive rainfall and flood potential.
Daily chances for showers and thunderstorms are expected to
continue through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Local storm report, Jun 26, 9:52 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 AM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LOCKWOOD                37.39N 93.95W
06/26/2021  E2.11 INCH       DADE               MO   CO-OP OBSERVER

            24HR TOTAL.

&&
Local storm report, Jun 26, 9:54 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 AM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LOCKWOOD                37.39N 93.95W
06/26/2021  M2.11 INCH       DADE               MO   CO-OP OBSERVER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            LOCKWOOD. 24HR TOTAL.

&&
Local storm report, Jun 26, 10:30 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 AM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HEAVY RAIN       1 NW JOPLIN             37.09N 94.53W
06/26/2021  M3.75 INCH       JASPER             MO   PUBLIC

            SINCE MIDNIGHT. VIA SOCIAL MEDIA.

&&
Local storm report, Jun 26, 12:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1204 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      3 N REEDS               37.16N 94.16W
06/26/2021                   JASPER             MO   DEPT OF HIGHWAYS

            MO 37 CLOSED DUE TO FLOODING AT SPRING
            RIVER.

&&
Local storm report, Jun 26, 12:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SSE FORT SCOTT        37.82N 94.70W
06/26/2021  M3.50 INCH       BOURBON            KS   CO-OP OBSERVER

            24HR TOTAL.

&&
Local storm report, Jun 26, 12:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      RACINE                  36.89N 94.53W
06/26/2021                   NEWTON             MO   DEPT OF HIGHWAYS

            ROUTE CC CLOSED DUE TO FLASH FLOODING.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:25 PM CDTRiver Flood WarningSGFVernon5 days
Jun 25, 8:27 PM CDTRiver Flood WarningSGFBates, Vernon21 days
Jun 25, 8:31 PM CDTRiver Flood WarningSGFSt. Clair21 days
Jun 25, 10:08 PM CDTFlash Flood WarningSGFVernon6 hr
Jun 25, 10:44 PM CDTAreal Flood AdvisorySGFBenton6 hr
Jun 26, 12:52 AM CDTFlash Flood WarningSGFBarton, Jasper8 hr
Jun 26, 4:15 AM CDTAreal Flood WarningSGFCedar, St. Clair, Vernon16 hr
Jun 26, 5:09 AM CDTFlash Flood WarningSGFNewton7 hr
Jun 26, 5:40 AM CDTFlash Flood Warning EmergencyConsiderable damage threatSGFNewton5 hr
Jun 26, 6:30 AM CDTFlash Flood WarningSGFJasper6 hr
Jun 26, 7:38 AM CDTSevere Thunderstorm WarningSGFLawrence, Newton37 min
Jun 26, 8:21 AM CDTAreal Flood WarningSGFBarton, Jasper12 hr
Jun 26, 9:50 AM CDTRiver Flood WarningSGFVernon9 days
Jun 26, 9:50 AM CDTRiver Flood WarningSGFBates, Vernon11 days
Jun 26, 9:50 AM CDTRiver Flood WarningSGFVernon8 days
Jun 26, 9:50 AM CDTRiver Flood WarningSGFSt. Clair21 days
Jun 26, 10:13 AM CDTRiver Flood WarningSGFJasper, Newton9 hr
Jun 26, 12:30 PM CDTAreal Flood WarningSGFNewton20 hr
Jun 26, 9:50 AM CDTRiver Flood WarningSGFBourbon51 hr

Nearby

Areal Flood Warnings in Missouri, 2021Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.